Management of Drug Rash with Eosinophilia and Systemic Symptoms (DRESS Syndrome): An UpdateTas S. · Simonart T.
Department of Dermatology, Erasme University Hospital, Brussels, Belgium
Do you have an account?
- Rent for 48h to view
- Buy Cloud Access for unlimited viewing via different devices
- Synchronizing in the ReadCube Cloud
- Printing and saving restrictions apply
Rental: USD 8.50
Cloud: USD 20.00
Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome is a rather distinct severe adverse drug reaction characterised by skin rash, fever, lymph node enlargement and internal organ involvement. Our aim was to review the available data regarding the management of this probably underrecognised subset of drug reaction. So far, the only undisputed way to treat severe hypersensitivity reactions is prompt withdrawal of the offending drug. The use of systemic corticosteroids remains controversial. The benefit of therapies aimed at accelerating the elimination of the causative drug deserves further studies. In the absence of a well-established therapy, primary and secondary prevention have a key role in the management of DRESS syndrome.
© 2003 S. Karger AG, Basel
Bocquet H, Bagot M, Roujeau JC: DIDMOHS: A proposed consensus nomenclature for the drug-induced multiorgan hypersensitivity syndrome. Arch Dermatol 1998;134:875.
- Tas S, Simonart T: Drug rash with eosinophilia and systemic symptoms (DRESS syndrome). Acta Clin Belg 1999;54:197–200.
- Roujeau JC: Treatment of severe drug eruptions. J Dermatol 1999;26:718–722.
- Callot V, Roujeau JC, Bagot M, Wechsler J, Chosidow O, Souteyrand P, Morel P, Dubertret L, Avril MF, Revuz J: Drug-induced pseudolymphoma and hypersensitivity syndrome: Two different clinical entities. Arch Dermatol 1996;132:1315–1321.
- Roujeau JC, Stern RS: Severe adverse reactions to drugs. N Engl J Med 1994;331:1272–1285.
- Sullivan JR, Shear NH: The drug hypersensitivity syndrome: What is the pathogenesis? Arch Dermatol 2001;137:357–364.
- Yamaguchi M, Ohta A, Tsunematsu T, Kasuwaka R, Mizushima Y, Kashiwagi H, Kashiwasaki S, Tanimoto K, Matsumoto Y, Ota T: Preliminary criteria for classification of adult Still’s disease. J Rheumatol 1992;19:424–430.
- Gupta A, Eggo M, Uetrecht JP, Cribb AE, Danemon D, Rieder MJ, Shear NH, Cannon M, Spilberg SP: Drug-induced hypothyroidism: The thyroid as a target organ in hypersensitivity reactions to anticonvulsants and sulfonamides. Clin Pharmacol Ther 1992;51:56–67.
- De Vries A, Philippe J, Van Renterghem D, De Cuyper CA, Hindryckx PH, Matthys EG, Louagie A: Carbamazepine hypersensitivity syndrome: Report of 4 cases and review of the literature. Medicine 1995;74:144–151.
- Descamps V, Valance A, Edlinger C, Fillet AM, Grossin M, Lebrun-Vignes B, Belaich S, Crickx B: Association of human herpesvirus 6 infection with drug reaction with eosinophilia and systemic symptoms. Arch Dermatol 2001;137:301–304.
- Garcia-Doval I, LeCleach L, Bocquet H, Otero XL, Roujeau JC: Toxic epidermal necrolysis and Stevens-Johnson syndrome: Does early withdrawal of causative drugs decrease the risk of death? Arch Dermatol 2000;136:323–327.
- Bégaud B, Evreux, JC, Jouglard J, Lagier G: Imputabilité des effets inattendus ou toxiques des médicaments. Thérapie 1985;40:111–118.
- Knowles M, Shapiro L, Shear N: Serious dermatologic reactions in children. Curr Opin Pediatr 1997;9:388–395.
- Hellman C, Lonnkvist K, Hedlin G, Hallden G, Lundahl J: Down-regulated IL-5 receptor expression on peripheral blood eosinophils from butesonide-treated children with asthma. Allergy 2002;54:323–328.
- Weller PF, Bubley GJ: The idiopathic hypereosinophilic syndrome. Blood 1994;83:2759–2779.
- Michael JR, Mitch WE: Reversible renal failure and myositis caused by phenytoin hypersensitivity. JAMA 1976;236:2773–2774.
- Kleier R, Breneman D, Boiko S: Generalized pustulation as a manifestation of the anticonvulsant hypersensitivity syndrome. Arch Dermatol 1991;127:1361–1364.
- Vittorio CC, Muglia JJ: Anticonvulsant hypersensitivity syndrome. Arch Intern Med 1995;155:2285–2290.
- Chopra S, Levell NJ, Cowley G, Gilkes JJH: Systemic corticosteroids in the phenytoin hypersensitivity syndrome. Br J Dermatol 1996;134:1109–1112.
- Hallebian PH, Corder VJ, Madden MR, Finklestein JL, Shires GT: Improved burn center survival of patients with toxic epidermal necrolysis managed without corticosteroids. Ann Surg 1986;204:503–512.
- Rieder M, Krause R, Bird I, Dekaban G: Toxicity of sulphonamide reactive metabolites in HIV-infected and non-infected cells. J Acquir Immune Defic Syndr Hum Retrovirol 1995;8:134–140.
- Redondo P, de Felipe I, de la Pena A, Aramendia JM, Vanaclocha V: Drug-induced hypersensitivity syndrome and toxic epidermal necrolysis: Treatment with N-acetylcysteine. Br J Dermatol 1997;136:645–646.
- Simonart T, Tugendhaft P, Vereecken P, De Dobbeleer G, Heenen M: Hazards of therapy with high doses of N-acetylcysteine for anticonvulsant-induced hypersensitivity syndrome. Br J Dermatol 1998;138:553.
- Vélez A, Moreno JC: Toxic epidermal necrolysis treated with N-acetylcysteine. J Am Acad Dermatol 2002;46:469–470.
- Moldeus P, Quangan J: Importance of the glutathione cycle in drug metabolism. Pharmacol Ther 1987;33:37–40.
- Tas S, Simonart T, Heenen M: Angio-oedema caused by high doses of N-acetylcysteine in patients with anticonvulsant hypersensitivity syndrome. Br J Dermatol 2001;145:856–857.
- Fitton A, Goa KL: Lamotrigine: An update of its pharmacology and therapeutic use in epilepsy. Drugs 1995;50:691–713.
- Sullivan JR, Shear NH: What are some of the lessons learnt from in vitro studies of severe unpredictable drug reactions? Br J Dermatol 2000;142:205–207.
Moreno-Ancillo A, Lopez-Serrano MC: Hypersensitivity reactions to drugs in HIV-infected patients: Allergic evaluation and desensitization. Clin Exp Allergy 1998;28(suppl 4):57–60.
Tavernok SJ, Newton ER, Brown SW: Rechallenge with lamotrigine after initial rash. Epilepsia 1994;35(suppl 7):72.
Article / Publication Details
Copyright / Drug Dosage / DisclaimerCopyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.